i think the concern is possibly this:
Jacqueline Volpi-Abadie, MD,* Adam M. Kaye, PharmD, FASCP, FCPhA,† and Alan David Kaye, MD, PhD‡
Author information ► Copyright and License information ► Disclaimer
This article has been cited by other articles in PMC.
Go to: Abstract
Go to: Background
Serotonin syndrome is a potentially life-threatening syndrome that is precipitated by the use of serotonergic drugs and overactivation of both the peripheral and central postsynaptic 5HT-1A and, most notably, 5HT-2A receptors. This syndrome consists of a combination of mental status changes, neuromuscular hyperactivity, and autonomic hyperactivity. Serotonin syndrome can occur via the therapeutic use of serotonergic drugs alone, an intentional overdose of serotonergic drugs, or classically, as a result of a complex drug interaction between two serotonergic drugs that work by different mechanisms. A multitude of drug combinations can result in serotonin syndrome.
Go to: Methods
This review describes the presentation and management of serotonin syndrome and discusses the drugs and interactions that can precipitate this syndrome with the goal of making physicians more alert and aware of this potentially fatal yet preventable syndrome.
Go to: Conclusion
Many commonly used medications have proven to be the culprits of serotonin syndrome. Proper education and awareness about serotonin syndrome will improve the accuracy of diagnosis and promote the institution of the appropriate treatment that may prevent significant morbidity and mortality.
Keywords: Drug toxicity, serotonin syndrome
The actual incidence of serotonin syndrome is unknown. The number of actual cases is likely much greater than the actual reported cases. Serotonin syndrome is often not diagnosed secondary to mild symptoms that are attributed to being a general side effect of treatment, unawareness of the syndrome, varying diagnostic criteria, or misdiagnosis.1,2
The number of reported cases of serotonin syndrome has increased, probably secondary to the widespread use of these drugs and to the increasing awareness of this syndrome.1,2
Serotonin syndrome has been documented in all age groups.2
The presentation of serotonin syndrome is extremely variable, ranging from mild symptoms to a life-threatening syndrome. Many reports prefer to call this serotonin toxicity rather than syndrome due to its wide range of symptoms and toxicity.3
Symptoms usually begin within 24 hours of an increased dose of a serotonergic agent, the addition of another serotonergic agent to a drug regimen, or overdosing. Most patients will seek help at a hospital within 6 hours; however, patients with mild symptoms may have a more subacute or chronic presentation, as in the case by Houlihan.4
Patients will present with a triad of symptoms that range in severity (Table 1
). In mild cases, the predominating features are mild hypertension and tachycardia, mydriasis, diaphoresis, shivering, tremor, myoclonus, and hyperreflexia. Patients with a mild syndrome are usually afebrile. Patients with a moderate syndrome usually have the above symptoms plus hyperthermia (40°C), hyperactive bowel sounds, horizontal ocular clonus, mild agitation, hypervigilance, and pressured speech. In severe cases, patients have all of the above symptoms plus hyperthermia greater than 41.1°C, dramatic swings in pulse rate and blood pressure, delirium, and muscle rigidity. Severe cases may result in complications, such as seizures, rhabdomyolysis, myoglobinuria, metabolic acidosis, renal failure, acute respiratory distress syndrome, respiratory failure, diffuse intravascular clotting, coma, and death.1,2
The symptoms of hyperreflexia, rigidity, and clonus tend to be more prominent in the lower extremities.1,2
Symptomatology Triad Associated With Serotonin Syndrome
Open in a separate window
Fluoxetine and its metabolite norfluoxetine have longer half-lives (1 week and 2.5 weeks, respectively) than other selective serotonin reuptake inhibitors (SSRIs) and can therefore precipitate this syndrome even if discontinued for up to 6 weeks before the patients begin taking another serotonergic agent. These drugs, along with irreversible monoamine oxidase inhibitors (MAOIs), can cause symptoms to persist for days to weeks even with treatment.1,2
Serotonin syndrome is a diagnosis of exclusion. No single diagnostic test can confirm this syndrome.2,4
The diagnostic gold standard for serotonin syndrome is diagnosis by a medical toxicologist.3
In a clinical setting, however, the suspicion of serotonin syndrome and diagnosis must occur rapidly so treatment can prevent the morbidity and mortality associated with this condition. Therefore, a diagnosis of serotonin syndrome is entirely clinical and is based on the history and physical examination along with history of the patient's use of a serotonergic drug. Important components of the history include prescription drug use, over-the-counter medication and dietary supplement use, illicit substance use, any recent changes in dosing, or the addition of new drugs to a drug regimen. The onset and description of symptoms and the presence of any comorbidities are of utmost importance. Certain comorbidities, such as depression and chronic pain, may alert the clinician to the use of drugs that can precipitate serotonin syndrome. Also, a higher incidence of serotonin syndrome has been reported in patients with end-stage renal disease who are on selective serotonin reuptake inhibitors (SSRIs) and hemodialysis. These patients are prone to developing serotonin toxicity, suggesting that this increased toxicity could be related to a decrease in renal functioning.5
An integral part of the physical examination for diagnosing serotonin syndrome is the neurological examination.6Source: https://www.ncbi.nlm...les/PMC3865832/
Edited by coorsmikey, 25 May 2018 - 01:02 AM.